Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 166, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 14, 1998, 8:02 PM CDT for Stevens County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 1998, 8:02 PM CDT (01:02 UTC)
- Expired
- Jun 14, 1998, 8:35 PM CDT
- In force
- 33 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stevens County, KS
The radar
The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 8:15 PM CDT | Thunderstorm Wind | Moscow, KS | Irrigation sprinkler blown over and damaged. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2357 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 150102 RRA SVRDDC KSC189-150135- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 802 PM CDT SUN JUN 14 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN STEVENS COUNTY IN SOUTHWESTERN KANSAS * UNTIL 835 PM CDT * AT 759 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF MOSCOW MOVING SOUTHEAST AT 40 MPH. * SOME LOCATIONS AFFECTED MOSCOW BY 815 PM CDT CAVE BY 815 PM CDT WOODS BY 830 PM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. D.STEINMETZ/MCCAMMON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:09 PM CDT, 5 hours 53 minutes earlier.
Area forecast discussion, Jun 14, 2:09 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 209 PM CDT SUN JUN 14 1998 ...SHORT TERM... QSTN FOR TNGT IS CHCS FOR CNVCTN AND TEMPS. FAIRLY VIGOROUS UPSTRM SYS INITIALIZED BEST ON NGM AT H5 BUT ALL MDLS STRUGGLING WITH LOW LVL COLD AIR OVR HI PLNS RGN. HIER LVL CU/SC FIELDS NOW OVR COLO INDICATE THERE WILL BE AT LEAST SOME ELEVATED MSTR FOR THE S/W TO WORK. TEMPS OVR THE COLD DOME A REAL POSER THO. MDLS SUGGEST BEST LOCATION TO BE MY SW ZNS INTO SE COLO AND THIS MAKES SENSE AS WARMEST TEMPS WL BE THERE BY EVE. MRNG H8 ANALS INDICATE ANOTHER SLUG OF LO LVL COLD AIR TO SURGE IN WITH THIS SYS THUS WILL UNDERCUT MOS NUMBERS IN ALL BUT MY SW ZNS WHERE CLOUD COVER MOST OF THE NIGHT MAY KEEP TEMPS CLOSER TO GUIDANCE NUMBERS. ...LONG TERM... FOR MON AREA OF CLOUDS AND RASH/TSTMS OVR SW ZNS SHD MOVE OFF TO THE SE AS SECONDARY COLD SURGE DEEPENS THE COLD DOME. ANOTHER VORT LOBE TO SWING SOUTH OUT OF NEBR AND BRING CLOUDS AND SML CHC PCPN TO MY NRN ZNS IN THE AFTN. FAIRLY STIFF GRADIENT THRU MUCH OF THE DAY DUE TO CAA BHND SECONDARY COLD SURGE THUS WL STICK WITH MOS FCSTS FOR WINDS BUT WL UNDERCUT TEMPS DUE TO MDLS UNDERESTIMATION OF CAA. MON NGT SHD SEE RGN UNDER INFLUENCE OF S/W RDG ALOFT WITH NEW LEE LOW DVLPG IN COLO ON TUES IN RESPONSE TO NEXT UPSTRM SYSTEM. MOS PICKS UP TEMPS FAIRLY WELL MOST AREAS BUT WILL GO A LTL ABV FWC FOR HIGHS IN SW ZNS TUES AS RETURN TO S-SW FLOW SETS UP THAT AREA EARLY ON TUES. .DDC...NONE PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 052/077 051/080 060 200 GCK 050/075 050/082 058 200 EHA 052/079 048/086 088 310 LBL 052/079 049/085 089 310 HYS 052/074 052/080 062 122 P28 057/078 053/080 065 11- JOHNSON
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.